Indiana, 2014Lightning Strike in Indiana, July 13, 2014
July 13, 2014 · NWS LMK · 1 event in 1 county or zone
Thunderstorms developed during the afternoon and evening hours of July 13th across southern Indiana. Some of these storms produced gusty winds and frequent lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon and evening hours of July 13th across southern Indiana. Some of these storms produced gusty winds and frequent lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 13, 7:28 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 13, 7:28 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
828 PM EDT Sun Jul 13 2014
...Forecast Update...
Issued 825 PM EDT Sun Jul 13 2014
Just did a quick update to higher-resolution products to reflect
lower POPs over most of the area for the next few hours.
Thunderstorms over southern Indiana remain disorganized after
failing to generate a cold pool, so would not expect this line to
march south through Kentucky as previously advertised.
Zone Forecast shows most areas under a likely POP for the night, and
this still has a good shot at verifying. Next wave upstream is
generating convection along the east-west oriented surface trof over
SE Missouri, and with this boundary hanging up somewhere over the
Ohio Valley, expect precip chances will be on the increase again
after midnight. Still a low-end likely, as locations that do not end
up close enough to the boundary could well miss the action.
Not yet ready to tone down the HWO at the moment, as there is still
quite a bit of downdraft CAPE and storms over southern Indiana
still appear capable of producing near-severe winds.
.SHORT TERM (Now through Monday Night)...
Issued at 300 PM EDT Sun July 13 2014
A weak cold front draped across central Indiana will slowly sag
south this evening across southern Indiana. It will then stall out
overnight across north central Kentucky before finally pushing south
towards Tennessee on Monday.
This boundary will serve as a focus for repeated episodes of
convection this evening and overnight, with a possibility of
isolated damaging winds this evening and localized heavy rain
through Monday.
For the rest of this afternoon and evening, expect that scattered to
numerous thunderstorms will congeal into a line of storms by late
afternoon or evening, then slowly sag south towards I-64 by mid to
late evening. It will be this line that has a potential to produce
isolated severe weather, mainly in the form of damaging winds.
Farther south across central Kentucky, clusters of scattered
thunderstorms will produce brief heavy rainfall and gusty winds
through late afternoon.
Overnight, a weak upper-level wave will move east and allow showers
and storms to continue. High PWATs and possibly training storms, may
bring localized excessive rainfall. Indeed, expect an west-east
strip along the axis of heaviest rain to average 1 to in excess of 2
inches somewhere across southern Indiana or central Kentucky
overnight.
Across our southern counties, widespread thunderstorm coverage will
likely not develop until after midnight, and may continue in some
fashion through the mid-morning hours. Temperatures will stay warm
overnight, especially prior to any thunderstorm activity. Lows will
likely range from the upper 60s north to the lower 70s south.
The focus for any additional thunderstorm development Monday
afternoon will be across our southern counties, which will lie under
the axis of greatest precipitable water and have the potential for
adequate instability. Depending on instability and cloud cover, some
storms may become severe across our south during the afternoon.
Scattered thunderstorms also have the potential to develop across
southern Indiana during the afternoon as well, prompted by an
approaching strong cold front. Highs Monday will range from the mid
to upper 80s.
Showers will end across the south Monday evening. A unseasonably
strong cold front will drop south of the Ohio River early Tuesday
morning. Cooler temperatures and much lower dewpoints will already
be noticeable by dawn Tuesday morning along and north of the Ohio.
.LONG TERM (Tuesday through Sunday)...
Issued at 254 PM EDT Sun Jul 13 2014
A deep upper low over the Great Lakes at the start of the period
will pull off to the northeast but its parent upper trof will remain
in place, extending back to the Tennessee Valley. The trof will
then get reinforced by a new, weaker, trof coming in from the west,
resulting in general upper troffing through the work week.
At the surface, high pressure having originated over the Canadian
Archipelago will be entering the northern Plains at the start of the
long term, build into the Ohio Valley, and then proceed on to the
East Coast. This surface high in concert with the upper trof will
bring unseasonably cool air into the region. Afternoon readings will
peak in the 70s Tuesday and Wednesday, and right around 80 on
Thursday. The current forecast highs at the four main climate record
sites in central Kentucky are only 0 to 2 degrees warmer than the
record cool highs for July 16.
Wednesday morning and Thursday morning we'll enjoy temperatures in
the 50s. The Wednesday morning forecast is currently 3 to 6 degrees
warmer than the record lows, and on Thursday morning is 2 to 7
degrees warmer than the records.
Friday into the weekend the upper troffing will relax and we'll be
on the west side of the Canadian high so we'll see a moderate return
of warmth and moisture. Still, daytime highs will only be in the
lower and middle 80s with morning lows in the 60s -- not bad for
July. Also, the chances for scattered storms will increase and we
could definitely use the rain. The most recent drought analysis
shows most of southern Indiana and central Kentucky in the
"abnormally dry" category, and local residents have been telling us
that things are starting to look dry out there...
&&
.AVIATION (00Z TAF Update)...
Issued at 715 PM EDT Sun Jul 13 2014
Scattered thunderstorms have developed along a pre-frontal trof not
too far to the north of SDF and LEX. No direct impact on either
terminal but likely just close enough to alter approaches, so will
initialize both with VCTS. However, the storms have failed to
develop a cold pool or do anything to start a southward push anytime
soon. Therefore we are hard pressed to include prevailing TSRA this
evening, but that will be a last-minute decision before issuance
time. Winds have veered westerly and cranked up to 12-15 kt, and
that should continue at least an hour or two past sunset.
Will keep VCTS in all three terminals for much of the night, as the
boundary will be hung up somewhere across Kentucky and an
upper-level wave will pass overhead. This remains a fairly
low-confidence forecast given how many times expected precip has
failed to materialize this season, and the difficulty in timing
anything into each of the terminals. Light SW winds and VFR
conditions outside of any T-storms overnight.
Showers and storms should diminish in coverage near SDF and LEX by
mid-morning, but could continue for much of the day in BWG with the
effective boundary hung up over southern Kentucky. Timing remains
too uncertain to include even a TEMPO for T-storms, so the potential
seems best conveyed with VCTS. Prevailing conditions will be VFR
outside of storms, with winds gradually becoming more westerly
around 10 kt.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Update.........RAS
Short Term.....JSD
Long Term......13
Aviation.......RAS
Hazardous weather outlook, Jul 13, 2:08 PM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT SUN JUL 13 2014
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
308 PM EDT SUN JUL 13 2014 /208 PM CDT SUN JUL 13 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING OVER
SOUTHERN INDIANA AND NORTHERN KENTUCKY. SOME STORMS MAY BE STRONG
TO SEVERE WITH DAMAGING WINDS LATE THIS AFTERNOON AND EVENING.
ANOTHER DISTURBANCE WILL ARRIVE OVERNIGHT...WITH SHOWERS AND
THUNDERSTORMS CONTINUING. LOCALIZED HEAVY RAINFALL WITH PONDING
OF WATER OR MINOR FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE THREAT FOR THUNDERSTORMS CONTINUES MONDAY WITH HEAVY RAINFALL
AND GUSTY WINDS POSSIBLE WITH ANY STORM. STRONGER STORMS MAY BE
DEVELOP DURING THE AFTERNOON ACROSS SOUTH CENTRAL KENTUCKY WITH
ISOLATED DAMAGING WIND GUSTS POSSIBLE.
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION
FRIDAY...BRINGING A CHANCE FOR STORMS ACROSS SOUTH CENTRAL
KENTUCKY FIRST THERE AND THEN TO THE ALL OF THE OUTLOOK AREA
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SEVERE WEATHER OR FLOODING THROUGH
TOMORROW.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
JSD/13
In the hours before
Special weather statement, Jul 13, 2:29 PM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT SUN JUL 13 2014
INZ079-132000-
JEFFERSON IN-
329 PM EDT SUN JUL 13 2014
...STRONG THUNDERSTORM WITH FREQUENT LIGHTNING AND GUSTY WINDS
ENTERING JEFFERSON COUNTY INDIANA...
AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF VERNON...MOVING EAST AT 30 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
DUPONT AND FIVE POINTS...
MIDDLEFORK AND WIRT...
BELLEVIEW AND BRYANTSBURG...
CANAAN AND CHINA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3890 8528 3878 8532 3881 8569 3883 8568
3883 8562 3885 8562 3886 8558 3888 8558
3889 8554 3892 8554 3892 8530
TIME...MOT...LOC 1928Z 282DEG 26KT 3890 8556
13Special weather statement, Jul 13, 3:11 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 PM EDT SUN JUL 13 2014
INZ078-132040-
SCOTT IN-
411 PM EDT SUN JUL 13 2014
...STRONG STORM WITH GUSTY WINDS NEAR SCOTTSBURG...
AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SCOTTSBURG...MOVING EAST AT
30 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL IMPACT...
SCOTTSBURG...
VIENNA...
GOSHEN...
LEXINGTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3860 8562 3861 8579 3860 8580 3860 8588
3870 8589 3871 8561
TIME...MOT...LOC 2011Z 279DEG 22KT 3865 8584
13Special weather statement, Jul 13, 7:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
816 PM EDT SUN JUL 13 2014
INZ076-140045-
ORANGE IN-
816 PM EDT SUN JUL 13 2014
...STRONG THUNDERSTORM WITH FREQUENT LIGHTNING AND 50 MPH WINDS
ENTERING ORANGE COUNTY...
AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF SHOALS...AND MOVING SOUTHEAST AT
25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
PAOLI...
ORANGEVILLE AND PROSPECT...
ABYDEL AND ORLEANS...
BRAXTONS SIDING...
WOODLAWN GROVE AND SYRIA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING CORDED
TELEPHONES UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3869 8642 3855 8630 3853 8631 3840 8654
3854 8669 3869 8669 3869 8668 3869 8646
TIME...MOT...LOC 0016Z 309DEG 21KT 3867 8664
RASSpecial weather statement, Jul 13, 8:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
908 PM EDT SUN JUL 13 2014
INZ079-092-140140-
CLARK IN-JEFFERSON IN-
908 PM EDT SUN JUL 13 2014
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...AND 50 MPH WINDS...
AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM EAST OF HENRYVILLE...AND MOVING EAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND STRONG GUSTY WINDS OF AROUND
45 TO 50 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
NEW MARKET AND ROLLING HILLS...
VESTA AND OWEN...
HIBERNIA AND NEW WASHINGTON...
PAYNESVILLE...
THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
16 AND 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING CORDED
TELEPHONES UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3860 8544 3855 8541 3852 8544 3850 8548
3847 8550 3845 8558 3842 8562 3841 8578
3857 8581 3859 8580 3861 8572 3861 8557
3863 8557 3865 8544
TIME...MOT...LOC 0108Z 262DEG 24KT 3851 8567
RASSpecial weather statement, Jul 13, 8:12 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
912 PM EDT SUN JUL 13 2014
INZ077-140140-
WASHINGTON IN-
912 PM EDT SUN JUL 13 2014
...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND 40 MPH WINDS...
AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SALEM TO 11 MILES
SOUTHEAST OF PAOLI...AND MOVING SOUTHEAST AT 20 MPH.
HEAVY RAIN REDUCING VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
SALEM...
FARABEE AND SOUTH BOSTON...
NEW PEKIN AND FREDERICKSBURG...
BLUE RIVER AND DAISY HILL...
MARTINSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3855 8585 3854 8587 3852 8587 3852 8588
3850 8589 3850 8595 3849 8596 3849 8600
3842 8600 3842 8631 3854 8630 3863 8607
TIME...MOT...LOC 0112Z 294DEG 16KT 3855 8606 3847 8627
RASLightning, Washington
- When
- July 13, 8:20 PM EST
- Where
- Washington County, 1.32 mi WSW of Harristown
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 38.595, -86.044
Lightning struck a church just east of Salem, starting a fire. Damage was contained to just a portion of the building, but water and smoke damage was extensive.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 13, 2014$150,000 · EF1 · 12 events
- Flash Flood and Dust Storm in Arizona, July 13 to 14, 2014$450,000 · 57 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 13, 2014$135,000 · 55 kt wind · 12 events
- Flash Flood and Damaging Wind in Arizona, July 13, 2014$155,000 · 65 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, July 13, 2014$77,000 · 60 kt wind · 8 events
- Tornado and Damaging Winds in West Virginia, July 13, 2014$33,000 · EF0 · 22 events
- Damaging Winds in Ohio, July 13, 2014$59,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 13, 2014$50,000 · 50 kt wind · 6 events
- Damaging Winds in Maryland, July 13, 2014$27,000 · 52 kt wind · 19 events
- Damaging Winds in West Virginia, July 13, 2014$50,000 · 50 kt wind · 4 events
- Flood and Hail in Ohio, July 13, 20141 injured · $21,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2014$17,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523628.